Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 18, NWS Wichita, KS

May 3, 2020McPherson County, Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 3, 2020, 4:59 AM CDT for McPherson County, Marion County, Kansas. It was in force for 61 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2020, 4:59 AM CDT (09:59 UTC)
Expired
May 3, 2020, 6:00 AM CDT
In force
61 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Marion County, KS, McPherson County, KS

The radar

The Wichita radar (KICT), 72 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 5:14 AM CDTHAIL 0.75Goessel, KS
May 3, 5:14 AM CDTHAIL 0.75Goessel, KS
May 3, 5:14 AM CDTHAIL 1.5Goessel, KSDELAYED REPORT RECEIVED VIA FACEBOOK. TIME ESTIMATED BASED ON RADAR.
May 3, 5:34 AM CDTHAIL 12 E Goessel, KSVIA MPING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2222 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
426 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

157 
WUUS53 KICT 030959
SVRICT
KSC113-115-031100-
/O.NEW.KICT.SV.W.0018.200503T0959Z-200503T1100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
459 AM CDT Sun May 3 2020

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southern McPherson County in central Kansas...
  Southwestern Marion County in central Kansas...

* Until 600 AM CDT.

* At 458 AM CDT, a severe thunderstorm was located near Moundridge,
  moving east at 30 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Hillsboro, Marion, Moundridge, Inman, Peabody, Goessel, Lehigh and
  Marion Lake.

This includes Interstate 135 between Mile Markers 44 and 57.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3844 9701 3817 9695 3818 9792 3828 9792
TIME...MOT...LOC 0958Z 257DEG 25KT 3825 9746 

HAIL...1.25IN
WIND...<50MPH
 
$$

KLEINSASSER
2 follow-up statements
788 
WWUS53 KICT 031003
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
503 AM CDT Sun May 3 2020

KSC113-115-031100-
/O.CON.KICT.SV.W.0018.000000T0000Z-200503T1100Z/
McPherson KS-Marion KS-
503 AM CDT Sun May 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR SOUTHERN MCPHERSON AND SOUTHWESTERN MARION COUNTIES...

At 502 AM CDT, a severe thunderstorm was located near Goessel, or 6
miles northeast of Moundridge, moving east at 30 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Hillsboro, Marion, Moundridge, Inman, Peabody, Goessel, Lehigh and
Marion Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3844 9701 3817 9695 3818 9792 3828 9792
TIME...MOT...LOC 1002Z 260DEG 25KT 3825 9741 

HAIL...1.50IN
WIND...<50MPH
 
$$

KLEINSASSER
812 
WWUS53 KICT 031019
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
519 AM CDT Sun May 3 2020

KSC113-115-031100-
/O.CON.KICT.SV.W.0018.000000T0000Z-200503T1100Z/
McPherson KS-Marion KS-
519 AM CDT Sun May 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR SOUTHEASTERN MCPHERSON AND SOUTHWESTERN MARION COUNTIES...

At 519 AM CDT, a severe thunderstorm was located near Goessel, or 7
miles south of Hillsboro, moving east at 30 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Hillsboro, Marion, Moundridge, Peabody, Goessel, Lehigh and Marion
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3844 9701 3817 9695 3818 9781 3837 9743
TIME...MOT...LOC 1019Z 266DEG 26KT 3825 9725 

HAIL...1.50IN
WIND...<50MPH
 
$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:13 AM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 3, 3:13 AM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
313 AM CDT Sun May 3 2020

.SHORT TERM...(Today through Tuesday night)
Issued at 313 AM CDT Sun May 3 2020

Main concern is precip/convective trends tonight and Monday and
potential for strong/severe storms. For early this morning, it
appears the elevated low level flow is stronger than progged
currently via the KICT-88D VWP. The implication being a bit more
lift and saturation ahead of the low amplitude wave moving across
the area. So expect continued development a bit further
southeastward across portions of central and southeast Kansas
where there is a bit more potential instability. Cloud bearing
shear may be sufficient to result in a couple of locally strong
storms with small hail through about mid-morning. This activity
should exit southeast Kansas by midday with the rest of the day
dry and slightly cooler, though seasonably mild for early May.
Otherwise, there continues to be a decent signal for the
development of elevated convection across central and eastern
Kansas late tonight into Monday morning, in the presence of
stronger warm advection/moisture transport. It is quite possible
this could evolve into a mesoscale cluster or complex with the
cloud bearing shear and instability combo supporting a few severe
storms. This activity should exit into Missouri by late morning.
The main challenge on Monday afternoon remains how far north the
effective warm front and better moisture/instability will get
before the Pacific front arrives late in the day. The GFS remains
more bullish in this regard which is reflected in stronger
buoyancy and a weaker cap across southern Kansas during peak
heating. If so, strong vertical wind shear is a given, which
continues to support a conditional risk for organized severe
storms Monday afternoon across across primarily southeast Kansas.
This will be followed by a drier and seasonably mild airmass on
Tuesday.

Darmofal

.LONG TERM...(Wednesday through Saturday)
Issued at 313 AM CDT Sun May 3 2020

The medium range guidance still supports much cooler weather for the
end of the week as an upper low which forms over Hudson Bay evolves
into a larger vortex as it expands/moves southward toward the Great
Lakes. This will send temperatures below seasonal climo by Friday
and Saturday.

KED

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1200 AM CDT Sun May 3 2020

Currently, a cold front extends from southern MO west along the
KS/OK border then into eastern OK. Northeast winds near and just
west of the front continue to be gusty at times.

Scattered SHRA/TSRA will be possible overnight as better lift
overspreads the area. Showers and storms developing over NW KS may
survive into central KS, however should be weaker in nature. Recent
trends continue to suggest the bulk of the activity develops toward
dawn and mainly impacts southeast KS. However, kept VCTS mention
for portions of central KS and southeast KS given relatively
greater chance for seeing TSRA, and VCSH for south central KS
where uncertainty is far greater. Hail (up to nickel size) and
reduced VIS will be possible with the strongest storms. Expect low
cigs at or near MVFR in the wake of any showers and storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    76  59  75  53 /  10  20  20  10
Hutchinson      76  56  72  50 /  10  30  20  10
Newton          74  56  71  51 /  10  30  30  10
ElDorado        75  57  73  52 /  20  30  30  10
Winfield-KWLD   76  60  78  54 /  20  20  20  10
Russell         75  53  71  47 /  10  40  30   0
Great Bend      75  54  73  49 /  10  40  20  10
Salina          76  54  68  50 /  10  40  50  10
McPherson       75  55  70  49 /  10  40  30  10
Coffeyville     74  60  79  55 /  40  30  50  40
Chanute         73  58  75  53 /  50  30  60  30
Iola            73  57  72  52 /  50  30  70  30
Parsons-KPPF    73  59  77  55 /  50  30  50  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...KMB
Hazardous weather outlook, May 3, 3:52 AM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
352 AM CDT Sun May 3 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-040900-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
352 AM CDT Sun May 3 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Widely scattered thunderstorms are expected this morning across
portions of central and southeast Kansas. A locally strong storm
with dime size hail is possible.

Chances for thunderstorms will return late tonight, especially
across central and southeast Kansas. Strong to marginally severe
storms will be possible toward sunrise, capable of nickel to quarter
size hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few strong to marginally severe storms will be possible Monday
morning across a portion of the Flint Hills and southeast Kansas.
The main risk will be nickel to quarter size hail.

A risk for severe storms will also exist across southeast Kansas on
Monday afternoon. The main threats will be quarter to half-dollar
size hail and damaging wind gusts to 65 mph.

There is a slight chance for thunderstorms Thursday and Thursday
night. The risk for severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, May 3, 4:47 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Wichita KS
447 AM CDT Sun May 3 2020

KSZ050>052-067-068-031015-
Reno KS-Rice KS-McPherson KS-Harvey KS-Marion KS-
447 AM CDT Sun May 3 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Reno County in south central Kansas...
  Southern Rice County in central Kansas...
  Southern McPherson County in central Kansas...
  Harvey County in south central Kansas...
  Southwestern Marion County in central Kansas...

* Until 515 AM CDT.

* At 444 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 5 miles
  northwest of Goessel to 7 miles north of Hutchinson to Zenith...and
  moving east at 45 mph.

Pea to dime size hail is possible with these storms.

* Locations impacted include...
  Hutchinson, Newton, Mcpherson, Hesston, Hillsboro, South
  Hutchinson, Sterling, Halstead, North Newton, Moundridge, Inman,
  Buhler, Haven, Peabody, Nickerson, Burrton, Galva, Canton, Goessel
  and Arlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3817 9847 3848 9711 3809 9698 3809 9715
      3805 9715 3774 9846
TIME...MOT...LOC 0946Z 254DEG 41KT 3828 9743 3817 9794 3794 9847

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 4:47 AM CDTSpecial Weather StatementICTHarvey, Marion, Reno28 min
May 3, 5:09 AM CDTSpecial Weather StatementICTReno36 min
May 3, 5:16 AM CDTSpecial Weather StatementICTKingman29 min
May 3, 5:33 AM CDTSevere Thunderstorm WarningICTHarvey, Reno57 min
May 3, 5:41 AM CDTSevere Thunderstorm WarningICTChase, Marion64 min
May 3, 5:48 AM CDTSevere Thunderstorm WarningICTKingman57 min
May 3, 5:50 AM CDTSevere Thunderstorm WarningICTSedgwick55 min
May 3, 6:18 AM CDTSevere Thunderstorm WarningICTHarper31 min
May 3, 6:22 AM CDTSevere Thunderstorm WarningICTButler68 min
May 3, 6:35 AM CDTSevere Thunderstorm WarningICTSedgwick, Sumner55 min
May 3, 6:43 AM CDTSevere Thunderstorm WarningICTChase, Greenwood62 min
May 3, 7:12 AM CDTSevere Thunderstorm WarningICTElk, Greenwood63 min
May 3, 7:30 AM CDTSevere Thunderstorm WarningICTAllen, Wilson, Woodson60 min
May 3, 8:01 AM CDTSevere Thunderstorm WarningICTAllen, Montgomery, Neosho, Wilson49 min
May 3, 8:28 AM CDTSevere Thunderstorm WarningICTLabette, Neosho62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.